Illinois, 2023

Strong Wind in Illinois, February 27, 2023

February 27, 2023 · NWS PAH · 19 events in 19 counties and zones

Strong southwest winds gradually turned into the west during the day. Peak wind gusts ranged from 45 to 55 mph.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong southwest winds gradually turned into the west during the day. Peak wind gusts ranged from 45 to 55 mph. The peak measured wind gust at the Carbondale airport was 55 mph. Trees were blown down at scattered locations. A semi overturned on Route 13 near Harrisburg. A carport was tossed into a home near Harrisburg. Wind blew over a traffic sign in Marion. A strong low pressure system tracked eastward along the Missouri/Iowa border, then across northern Illinois to northern Ohio. The low pressure center weakened from around 984 mb to 990 mb along this track.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 27, 2:15 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 27, 2:15 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
215 AM CST Mon Feb 27 2023

.SHORT TERM...(Today through Tuesday night)
Issued at 215 AM CST Mon Feb 27 2023

The main weather highlights through the near term include the
strong gusty winds today, in addition to showers and isolated
thunderstorms this morning.

Low pressure near Kansas City early this morning will continue to
move northeast into the southern Great Lakes region by the end of
the day. A cold front trailing from the low will sweep eastward
through the forecast area this morning. Along and ahead of the
front, a line of showers will move through during the early to mid
morning hours. Even though instability is very marginal and mainly
elevated, it's difficult to completely rule out an isolated
thunderstorm as the activity moves through. This may be more the
case across southeast Illinois and southwest Indiana where the
prospect for developing a little surface based instability before
the showers depart is slightly better than for the rest of the
area. If isolated thunderstorms were to develop, they would stand
the potential of mixing higher gusts to the surface.

Outside of thunderstorms, gradient winds will pick up from west to
east through the early morning hours. As south winds shift to the
southwest, sustained winds of 20 to 30 mph are forecast with
frequent gusts into the 40 to 55 mph range. An isolated gust to 60
mph isn't out of the realm of possibility given the very strong
wind fields at just a few thousand feet above the surface and
steep low level lapse rates. However, the Wind Advisory should
handle the anticipated wind gusts fairly well. The strongest gusts
are expected during the morning, with a gradual diminishing trend
from southwest to northeast through the afternoon and into the
evening.

Otherwise, dry conditions are expected through the remainder of
the short term from this afternoon into Tuesday night. A secondary
cold front will pass through dry tonight, stall just to our south
on Tuesday, and then lift back north as a warm front Tuesday
night. As a result, highs in the upper 60s and lower 70s today
should cool back into the upper 50s to upper 60s (north to south)
on Tuesday. Lows in the lower to middle 40s tonight will warm
into the upper 40s and lower 50s Tuesday night.

.LONG TERM...(Wednesday through Sunday)
Issued at 215 AM CST Mon Feb 27 2023

More and more, model deterministic and ensemble members are
clustering with tracking our mid-late week storm system(s) further
north. The net result is a little more thunder, a little more qpf,
and a little less snowfall mention.

First wave-Wednesday. Parent wave still moves across the Great
Lakes, dragging a cold front across the FA after we warm sector. But
now we see some 2ndary surface low development along the front,
enhancing lift in an already juiced environ with surface temps in
the lower to now middle 70s, and dew points now in the upper
50s/pushing 60 (south). We now get several hundred Joules/kg MUCape
to work with, in addition to elevated instability. QPF with this
round will run about a third of an inch along/just south of the OH
River...upwards to 3/4" in the HOP area of WKY. Locally higher
totals possible with thunder enhancement Wed pm-night. This one is
the pump primer.

After a relative lull early Thursday, we watch the main advertised
system in the Southwest eject across Texas enroute to our area. The
models are now all in agreement on a further northward track that
takes it across or nearer to the heart of the FA. The warm sector
that develops now spreads mid 50s dew points into western KY,
whereas yesterday we struggled into the 40s on the more southern
track. ESAT tops the charts with upward to 1.25" PW's and 10 yr
Return Intervals, with MSLP low center deepening as the main slug of
moisture lifts from AR across the FA (the GFS is still a little
further north than the EC). Some surface based Cape is available by
afternoon, continuing thru the night, so localized qpf enhancement
is possible where thunder occurs. It now looks like 2-3 inches for
storm totals by the time the event winds down Friday. This shifts
the Marginal Risk exceeding FFG into the FA, with the SLGT risk just
to the south.

The other hazard Friday is wind. Given the further northward track
the models are agreeing upon, the heart of the pressure gradient
force/deepening low as it lifts overhead, the NBM now produces 20-35
mph sustained winds with gusts up to 50 mph. If it seems like we are
having a lot of high winds lately, it's because we are. If these
winds remain forecast, we'll be seeing our 8th Wind Advisory since
mid January. Credit to our in house climate expert for that data
nugget.

The departure of the system Friday still yields a little wrap
around/post cyclone pcpn, but now that the track is a little further
north and a little bit slower, the optimal time period for cold
advection/pcpn changeover is passed, with little more than a small
chance mention for our far north. 20s to around 30 returns for lows
with dry high pressure that migrates west to east across the area
over the weekend. We'll gradually return to near normal temps as
that migration occurs.

&&

.AVIATION...
Issued at 1100 PM CST Sun Feb 26 2023

2-3kft winds are increasing quickly and wind shear is likely
through the next few hours before winds begin to mix down to the
surface. Ceilings will be variable but prevailing IFR and possibly
briefly lower in heavier showers. Southwest winds will increase in
the pre-dawn hours and become very strong through the early
morning gusting to 45-50 kts. Ceilings should slowly lift behind
the front by 15-16z or so and winds will eventually decrease late
in the afternoon and early evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 3 PM CST this afternoon for ILZ075>078-
     080>094.

MO...Wind Advisory until 3 PM CST this afternoon for MOZ076-086-087-
     100-107>112-114.

IN...Wind Advisory until 3 PM CST /4 PM EST/ this afternoon for
     INZ081-082-085>088.

KY...Wind Advisory until 3 PM CST this afternoon for KYZ001>022.

&&

SHORT TERM...RJP
LONG TERM...DH
AVIATION...JGG
Hazardous weather outlook, Feb 27, 3:05 AM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
305 AM CST Mon Feb 27 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
305 AM CST Mon Feb 27 2023 /405 AM EST Mon Feb 27 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated thunderstorms with lightning and gusty winds remain
possible this morning.

A Wind Advisory continues through 3 PM for expected wind gusts of
40 to 55 mph. Winds of this magnitude may down tree limbs and
result in some power outages. Refer to the advisory for more
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances exist mainly Wednesday afternoon through
Wednesday night, and then again late Thursday through Thursday
night. Heavy rains from storms may cause localized flood issues.

Strong winds are expected Friday, with gusts in excess of 40 mph
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but wind measurements and
associated impacts would be helpful today.

RJP/DH

In the hours before

Special weather statement, Feb 27, 4:56 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
456 AM CST Mon Feb 27 2023

ILZ080-084-088-MOZ076-086-087-100-271200-
Perry IL-Jackson IL-Union IL-Wayne MO-Bollinger MO-Cape Girardeau MO-
Perry MO-
456 AM CST Mon Feb 27 2023

...Strong wind gusts will impact portions of Perry, western Union,
Jackson, Bollinger, Perry, eastern Wayne and Cape Girardeau Counties
through 600 AM CST...

At 453 AM CST, Doppler radar was tracking a broken line of showers
and isolated thunderstorms along a line extending from near
Bloomsdale to near Womac to 6 miles north of Shook. Movement was
northeast at 80 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Leading edge of strong wind gusts will be near...

Marble Hill around 510 AM CST.

Other locations in the path of these storms include Bollinger Mill
State Historic Site, Patton, Burfordville, Millersville, Daisy, Grand
Tower, Altenburg, Carbondale, Murphysboro, De Soto, Elkville and
Hurst.

This includes Interstate 55 between Mile Markers 94 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3821 8915 3813 8915 3809 8912 3795 8918
      3795 8915 3760 8914 3727 8955 3696 9039
      3732 9032 3732 9014 3764 9015 3782 9000
      3787 8994 3787 8990 3791 8984 3785 8979
      3780 8967 3796 8959 3822 8959
TIME...MOT...LOC 1053Z 227DEG 69KT 3806 9021 3773 9022 3714 9032

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
February 27, 5:00 AM CST to 5:00 PM CST
Where
Alexander forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Union

When
February 27, 5:00 AM CST to 5:00 PM CST
Where
Union forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
February 27, 5:00 AM CST to 5:00 PM CST
Where
Jackson forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
February 27, 5:00 AM CST to 5:00 PM CST
Where
Perry forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
February 27, 5:00 AM CST to 5:00 PM CST
Where
Jefferson forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
February 27, 5:00 AM CST to 5:00 PM CST
Where
Franklin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
February 27, 5:00 AM CST to 5:00 PM CST
Where
Williamson forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
February 27, 5:00 AM CST to 5:00 PM CST
Where
Johnson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
February 27, 5:00 AM CST to 5:00 PM CST
Where
Pulaski forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
February 27, 5:00 AM CST to 5:00 PM CST
Where
Massac forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
February 27, 5:00 AM CST to 5:00 PM CST
Where
Pope forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
February 27, 5:00 AM CST to 5:00 PM CST
Where
Saline forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
February 27, 5:00 AM CST to 5:00 PM CST
Where
Hardin forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
February 27, 5:00 AM CST to 5:00 PM CST
Where
Gallatin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, White

When
February 27, 5:00 AM CST to 5:00 PM CST
Where
White forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
February 27, 5:00 AM CST to 5:00 PM CST
Where
Hamilton forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
February 27, 5:00 AM CST to 5:00 PM CST
Where
Wayne forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
February 27, 5:00 AM CST to 5:00 PM CST
Where
Edwards forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
February 27, 5:00 AM CST to 5:00 PM CST
Where
Wabash forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078495, 1078496, 1078497, 1078498, 1078499, 1078500, 1078501, 1078502, 1078503, 1078504, 1078505, 1078506, 1078507, 1078508, 1078510, 1078511, 1078512, 1078513, 1078514.